Tennessee, 2004

Flash Flood and Hail in Tennessee, April 23, 2004

April 23, 2004 · NWS MEG · 3 events in 3 counties and zones

2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 23, 7:41 PM CST, 56 minutes earlier.

Area forecast discussion, Apr 23, 7:41 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CDT FRI APR 23 2004

.DISCUSSION...

AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS OCCASIONALLY IN LINES
WILL CONTINUE TO AFFECT NORTHEAST ARKANSAS FOR THE REMAINDER OF THIS
EVENING. SOME THUNDERSTORMS HAVE BEEN SEVERE AND CONTAINED VERY
HEAVY RAIN. RADAR ESTIMATED RAINFALL AMOUNTS FROM THUNDERSTORMS HAVE
ACCUMULATED AS MUCH AS 1 TO 2 INCHES IN THE 3 HOURS ENDING AT 8 PM
IN CRAIGHEAD COUNTY. SIMILAR AMOUNTS FROM THUNDERSTORMS FARTHER WEST
ARE ABOUT TO MOVE ACROSS THE SAME LOCATIONS IN THAT COUNTY. RAINFALL
AMOUNTS COULD TOTAL 3 TO 4 INCHES IN CRAIGEAD COUNTY THIS EVENING.
HEAVY RAINS BUT NOT QUITE AS HEAVY AMOUNTS HAVE ALSO AFFECTED
POINSETT COUNTY. MORE RAIN DEVELOPING SOUTHWARD IN CENTRAL ARKANSAS
WILL LIKELY AFFECT WESTERN AREAS OF THE MID SOUTH THROUGH TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER NORTH
MISSISSIPPI AND SOUTHERN WEST TENNESSEE. THE ACTIVITY IN NORTHEAST
ARKANSAS IS ALSO SEEN SPREADING EASTWARD INTO NORTHWEST TENNESSEE
AND WILL CONTINUE TO DO SO FOR AT LEAST THE REMAINDER OF THIS
EVENING. PRESENT ZONE FORECAST IS ON TRACK. UPDATES WILL BE ISSUED
AS NEEDED.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH MAINLY NORTH OF I-40.
MS...NONE.
MO...FLOOD WATCH.
TN...FLOOD WATCH IN MISSISSIPPI RIVER COUNTIES FROM TIPTON
     NORTHWARD TO LAKE AND OBION COUNTIES.
&&

JCL
Hazardous weather outlook, Apr 23, 6:05 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
705 PM CDT FRI APR 23 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
705 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
MIDSOUTH TONIGHT. SOME STORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL
AND HEAVY DOWNPOURS. THE CHANCE OF STORMS CONTAINING DAMAGING WINDS
AND LARGE HAIL IS RELATIVELY LOW BUT CANNOT BE RULED OUT.

A FRONTAL BOUNDARY OVER NORTH MISSISSIPPI WILL RETURN NORTHWARD
ACROSS THE MID-SOUTH LATER TONIGHT. THIS WILL CAUSE ADDITIONAL
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TONIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE OVER NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL. ADDITIONAL HEAVY RAINFALL IS POSSIBLE WITH THE STORMS THAT
OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE ACROSS THE MID-SOUTH SATURDAY NIGHT INTO
SUNDAY. THUNDERSTORMS ARE EXPECTED JUST AHEAD OF THIS FRONT.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT
FOR AREAS WEST OF THE MISSISSIPPI RIVER. ON SUNDAY...THERE WILL BE A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THOSE PORTIONS OF THE
MID-SOUTH EAST OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT AND SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Apr 23, 5:53 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
653 PM CDT FRI APR 23 2004

ARZ026-027-240030-
CRAIGHEAD AR-POINSETT AR-
653 PM CDT FRI APR 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM EGYPT TO 11 MILES
SOUTHWEST OF CASH AT 653 PM CDT...MOVING EAST AT 45 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF
BAY...BONO...BROOKLAND...JONESBORO...LAKE CITY AND TRUMANN...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 23, 7:04 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
804 PM CDT FRI APR 23 2004

ARZ028-240130-
MISSISSIPPI AR-
804 PM CDT FRI APR 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MISSISSIPPI COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 8 MILES SOUTHWEST OF
LEACHVILLE TO 20 MILES WEST OF DYESS AT 804 PM CDT...MOVING EAST AT
25 MPH. THIS LINE OF SEVERE THUNDERSTORMS WILL MOVE INTO MISSISSIPPI
COUNTY AROUND 830 PM CDT.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING THE CITIES OF BLYTHEVILLE...
GOSNELL...KEISER...LEACHVILLE...LUXORA...MANILA...OSCEOLA AND
WILSON...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 23, 7:44 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MONETTE                 35.89N 90.34W
04/23/2004                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER LINES DOWN

&&

MM
Local storm report, Apr 23, 7:51 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
851 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
04/23/2004                   CRAIGHEAD          AR   LAW ENFORCEMENT

            AUTOS STALLED IN DEEP WATER IN FRONT OF SHERIFFS OFFICE.

&&

MM
Special weather statement, Apr 23, 8:02 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
902 PM CDT FRI APR 23 2004

TNZ049-240245-
TIPTON TN-
902 PM CDT FRI APR 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TIPTON COUNTY.

AT 858 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 27
MILES NORTHWEST OF MUNFORD NEAR HILTON ARKANSAS TO 10 MILES
NORTHEAST OF TURRELL...MOVING EAST AT 20 MPH.

PEOPLE IN TIPTON COUNTY...INCLUDING THE CITY OF COVINGTON...SHOULD
MONITOR THIS STORM CLOSELY.
Local storm report, Apr 23, 8:10 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
910 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
04/23/2004                   CRAIGHEAD          AR   LAW ENFORCEMENT

            CORRECTION...AUTOS STALLED IN DEEP WATER IN FRONT OF
            POLICE STATION IN JONESBORO

&&

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Tipton

When
April 23, 8:37 PM CST to 10:00 PM CST
Where
Tipton County, 3 mi W of Covington
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

One bridge was about one foot under water.

Hail, Shelby

When
April 23, 9:40 PM CST to 10:00 PM CST
Where
Shelby County, Memphis
Measured
1 in hail
Property damage
$200
Reported by
TRAINED SPOTTER
Coordinates
35.133, -90.017

Hail, Fayette

When
April 23, 9:45 PM CST to 10:00 PM CST
Where
Fayette County, Braden
Measured
1 in hail
Property damage
$100
Reported by
EMERGENCY MANAGER
Coordinates
35.383, -89.583

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392547, 5392546, 5392548.